Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this winter storm warning at Apr 28, 2012, 10:23 AM MDT for Phillips County, Montana. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2012, 10:23 AM MDT (16:23 UTC)
- Expired
- Apr 29, 2012, 8:57 AM MDT
- In force
- 23 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707 WWUS45 KGGW 281623 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 1023 AM MDT SAT APR 28 2012 ...LATE SEASON SNOWFALL TO IMPACT THE HIGHER TERRAIN OF SOUTHWEST PHILLIPS COUNTY... .A POTENT AND VERY WET STORM SYSTEM WILL CONTINUE TO BRING ACCUMULATING SNOWFALL TO AREAS ABOVE 3000 FEET ACROSS SOUTHWEST PHILLIPS COUNTY. SOME AREAS...INCLUDING ZORTMAN...HAVE ALREADY RECEIVED 6 INCHES OF SNOWFALL. WITH AN ADDITIONAL 5 OR SO INCHES POSSIBLE TODAY INTO TONIGHT...STORM TOTAL ACCUMULATIONS WILL APPROACH ONE FOOT BY EARLY SUNDAY MORNING. MTZ060-282100- /O.NEW.KGGW.WS.W.0004.120428T1623Z-120429T1200Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF...ZORTMAN 1023 AM MDT SAT APR 28 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY ABOVE 3000 FEET... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WINTER STORM WARNING ABOVE 3000 FEET FOR HEAVY SNOW...AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 AM MDT SUNDAY. * MAIN IMPACT...AN ADDITIONAL 5 INCHES OF SNOWFALL IS EXPECTED TODAY INTO TONIGHT...BRINGING STORM TOTAL SNOWS TO 8 TO 12 INCHES. HEAVY SNOW HAS ALREADY FALLEN ACROSS THE HIGHER TERRAIN OF SOUTHWEST PHILLIPS COUNTY...WITH ZORTMAN ALREADY RECEIVING 6 INCHES OF SNOW. * TIMING...HEAVY SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE INTO EARLY SUNDAY MORNING BEFORE TAPERING OFF AS THE UPPER LOW RESPONSIBLE PUSHES INTO CANADA. * WINDS... FROM THE NORTHWEST 20 TO 30 MPH...DECREASING TO 10 TO 20 MPH OVERNIGHT TONIGHT. * OTHER IMPACTS... BLOWING AND DRIFTING SNOW WILL LEAD TO REDUCTIONS IN VISIBILITY AND HAZARDOUS DRIVING. ROADS WILL BECOME SLICK AND ICY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING AND SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF TRAVELING FOR WEEKEND ACTIVITIES ALLOW EXTRA TIME TO ARRIVE AT YOUR DESTINATION...AS THE WEATHER MAY REQUIRE YOU TO SLOW DOWN. && $$
3 follow-up statements
026 WWUS45 KGGW 282017 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT SAT APR 28 2012 ...LATE SEASON SNOWFALL TO IMPACT THE HIGHER TERRAIN OF SOUTHWEST PHILLIPS COUNTY... .A POTENT AND VERY WET STORM SYSTEM WILL CONTINUE TO BRING ACCUMULATING SNOWFALL TO AREAS ABOVE 3000 FEET ACROSS SOUTHWEST PHILLIPS COUNTY. SOME AREAS...INCLUDING ZORTMAN...HAVE ALREADY RECEIVED MORE THAN 6 INCHES OF SNOWFALL. WITH AN ADDITIONAL 3 OR SO INCHES POSSIBLE INTO TONIGHT...STORM TOTAL ACCUMULATIONS WILL APPROACH 7 TO 10 INCHES BY EARLY SUNDAY MORNING. MTZ060-291200- /O.CON.KGGW.WS.W.0004.000000T0000Z-120429T1200Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF...ZORTMAN 217 PM MDT SAT APR 28 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY ABOVE 3000 FEET... A WINTER STORM WARNING ABOVE 3000 FEET REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY. * MAIN IMPACT...AN ADDITIONAL 3 INCHES OF SNOWFALL IS EXPECTED TONIGHT...BRINGING STORM TOTAL SNOWS TO 7 TO 10 INCHES. HEAVY SNOW HAS ALREADY FALLEN ACROSS THE HIGHER TERRAIN OF SOUTHWEST PHILLIPS COUNTY...WITH ZORTMAN ALREADY RECEIVING BETTER THAN 6 INCHES OF SNOW. * TIMING...HEAVY SNOW WILL CONTINUE INTO EARLY SUNDAY MORNING BEFORE TAPERING OFF AS THE UPPER LOW RESPONSIBLE LIFTS INTO CANADA. * WINDS... NORTHWEST 20 TO 30 MPH...DECREASING TO 10 TO 20 MPH OVERNIGHT TONIGHT. * OTHER IMPACTS... BLOWING AND DRIFTING SNOW WILL LEAD TO REDUCTIONS IN VISIBILITY AND HAZARDOUS DRIVING. ROADS WILL BECOME SLICK AND ICY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING AND SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF TRAVELING FOR WEEKEND ACTIVITIES ALLOW EXTRA TIME TO ARRIVE AT YOUR DESTINATION...AS THE WEATHER MAY REQUIRE YOU TO SLOW DOWN. && $$
978 WWUS45 KGGW 290956 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 356 AM MDT SUN APR 29 2012 ...LATE SEASON SNOWFALL TO IMPACT THE HIGHER TERRAIN OF SOUTHWEST PHILLIPS COUNTY... .A POTENT AND VERY WET STORM SYSTEM WILL LIFT OUT OF THE REGION TODAY. SNOWFALL WILL CONTINUE ABOVE 3000 FEET IN SOUTHWEST PHILLIPS COUNTY EARLY THIS MORNING...BEFORE ENDING BY NOON. MTZ060-291800- /O.EXT.KGGW.WS.W.0004.000000T0000Z-120429T1800Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF...ZORTMAN 356 AM MDT SUN APR 29 2012 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MDT TODAY ABOVE 3000 FEET... THE WINTER STORM WARNING ABOVE 3000 FEET IS NOW IN EFFECT UNTIL NOON MDT TODAY. * MAIN IMPACT...AN ADDITIONAL INCH OF SNOWFALL IS EXPECTED EARLY THIS MORNING...BRINGING STORM TOTAL SNOWS TO 7 TO 10 INCHES. * TIMING...SNOW WILL CONTINUE EARLY THIS MORNING BEFORE TAPERING OFF BY NOON AS THE UPPER LOW RESPONSIBLE LIFTS INTO CANADA. * OTHER IMPACTS...WET HEAVY SNOW WITH TEMPERATURES AROUND FREEZING WILL MAKE ROADS SLICK AND ICY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF TRAVELING FOR WEEKEND ACTIVITIES ALLOW EXTRA TIME TO ARRIVE AT YOUR DESTINATION...AS THE WEATHER MAY REQUIRE YOU TO SLOW DOWN. && $$
633 WWUS45 KGGW 291457 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 857 AM MDT SUN APR 29 2012 MTZ060-291600- /O.CAN.KGGW.WS.W.0004.000000T0000Z-120429T1800Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF...ZORTMAN 857 AM MDT SUN APR 29 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE WINTER STORM WARNING. SIGNIFICANT SNOW ACCUMULATIONS HAVE ENDED ACROSS THE AREA AND ONLY LIGHT SNOWFALL REMAINS WHICH SHOULD STEADILY DECREASE THROUGHOUT THE DAY. THEREFORE... THE WINTER STORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 28, 4:08 AM MDT, 6 hours 15 minutes earlier.
Area forecast discussion, Apr 28, 4:08 AM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 408 AM MDT SAT APR 28 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... WET AND COLD WEATHER WILL CONTINUE AS STACKED LOW PRESSURE LIFTS ACROSS THE DAKOTAS THROUGH THE WEEKEND. SOME DRIER AIR BEGINNING TO WORK INTO THE SYSTEM...LESSENING RAINFALL RATES BUT EXPECTED RAIN AT LEAST INTERMITTENTLY ACROSS THE REGION TODAY AND TONIGHT. OCCLUDED BOUNDARY WILL REMAIN IN PLACE OVER EASTERN MONTANA THROUGH MOST OF THE DAY. WINDS UNDER THE BOUNDARY WILL BE FAIRLY LIGHT BUT WILL CONTINUE STRONGER TO THE WEST. WITH THE GUSTY WINDS ACROSS THE SOUTHWEST ZONES...INCLUDING THE WESTERN PORTIONS OF FORT PECK LAKE...HAVE EXTENDED THE LAKE WIND ADVISORY THROUGH THIS EVENING. DEEP MOISTURE AND 0C BETWEEN 875 AND 850 MB WILL BRING POTENTIAL FOR SOME SNOW ACROSS THE HIGHER ELEVATIONS. WARM GROUND TEMPERATURES SHOULD LIMIT ACCUMULATIONS TO THE LITTLE ROCKIES BUT COULD GET SOME SNOW OVER NORTHERN VALLEY AND WESTERN GARFIELD COUNTIES DURING THE EARLY MORNING HOURS TODAY AND SUNDAY. LOW LIFTS INTO MANITOBA ON SUNDAY WITH PRECIPITATION ENDING SUNDAY NIGHT. AIRMASS BEGINS TO WARM ON MONDAY IN ADVANCE OF NEXT SHORTWAVE...BUT WITH LINGERING SURFACE MOISTURE...EXPECT SOME CONVECTIVE INSTABILITY SHOWERS IN THE AFTERNOON. EBERT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... LONG TERM PERIOD BEGIN MONDAY NIGHT WITH ZONAL FLOW ACROSS MONTANA AND ALL THREE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS PATTERN. A FEW SHORTWAVES WILL MOVE ACROSS MONTANA DURING THE EXTENDED PERIOD WITH THE FIRST SHORTWAVE MOVING THROUGH MONDAY NIGHT AND TUESDAY. MODELS ARE PRETTY GOOD AGREEMENT WITH TIMING THIS ONE. SO HAVE SLIGHT CHANCE POPS MONDAY NIGHT AND CHANCE POPS FOR TUESDAY. TUESDAY NIGHT THE MODELS ARE OUT OF PHASE ON TIMING THE NEXT SHORTWAVE FOR WEDNESDAY. DECIDED TO LEAVE BROAD BUSHED SLIGHT CHANCE POPS IN THE FORECAST FROM TUESDAY NIGHT THROUGH WEDNESDAY. WEDNESDAY NIGHT THROUGH THURSDAY THE GFS AND THE ECMWF SHOW WEAK UPPER RIDGING OVER CENTRAL MONTANA FOLLOWED BY SOUTHWEST ZONAL FLOW FOR FRIDAY AND SATURDAY. SW ZONAL FLOW IS USUALLY AN UNSTABLE PATTER FOR EASTERN MONTANA AND BOTH THE ABOVE MODELS HAVE A SHORTWAVE ENERGY MOVING NORTHEAST IN THE FLOW BUT ON DIFFERENT DAYS. THE GFS IS ON FRIDAY WITH THE ECMWF ON SATURDAY. DECIDED TO LEAVE THINGS DRY FOR DAY SEVEN AND EIGHT UNTIL BETTER AGREEMENT IS REACHED. THE TEMPERATURES FOR THE UPCOMING WEEK WILL BE VERY CLOSE TO AVERAGE. DAYTIME HIGHS IN THE MID 60S WITH OVERNIGHT LOWS IN THE UPPER 30S...ALTHOUGH THE HIGHS THURSDAY AND FRIDAY MIGHT BE SLIGHTLY ABOVE AVERAGE. RSMITH && .AVIATION... LARGE SURFACE SYSTEM STALLED OVER THE REGION WITH SURFACE FRONT MOVING BACK AND FORTH BETWEEN THE TERMINALS. CONDITIONS WILL BE MVFR WITH OCCASIONAL VFR AND IFR BURSTS DUE TO LOWER CEILING AND VISIBILITY...CEILINGS PRIMARILY BETWEEN 1000K AND 2500K AGL. WINDS WILL REMAIN OUT OF THE NORTHEAST AT THE KOLF AND KSDY TERMINALS BETWEEN 10 TO 15 KNOTS. THE FRONT WILL REMAIN ON TOP OF THE KGGW AND KGDV TERMINALS. WINDS MAY SHIFT TO THE WEST AT THE KGGW AND KGDV TERMINAL THIS MORNING BUT WILL SHIFT BACK TO THE NORTHEAST BY 18Z AT SPEEDS BETWEEN 5 AND 15 KNOTS. MVFR CONDITIONS EXPECTED TO CONTINUE FOR ACROSS ALL TERMINALS THROUGH SUNDAY AFTERNOON WITH BRIEF PERIODS OF IFR AND VFR CONDITIONS. RSMITH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 28, 3:34 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 334 AM MDT SAT APR 28 2012 MTZ016>027-059>062-290945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 334 AM MDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 8 PM. A WET STORM SYSTEM WILL CONTINUE TO IMPACT NORTHEAST MONTANA WITH WIDESPREAD WETTING RAINFALL TODAY AND TONIGHT. SNOW IS POSSIBLE DURING THE EARLY MORNING HOURS ACROSS THE HIGHER TERRAIN AREAS OF NORTHERN VALLEY...WESTERN GARFIELD AND SOUTHWEST PHILLIPS COUNTIES BUT LITTLE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM SYSTEM WILL LIFT OUT OF THE REGION ON SUNDAY BRINGING THE RAINFALL TO AN END DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 28, 9:59 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
959 AM MDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM SNOW 1 SSE ZORTMAN 47.91N 108.52W
04/28/2012 E6.0 INCH PHILLIPS MT TRAINED SPOTTER
0955 AM SNOW ZORTMAN 47.92N 108.53W
04/28/2012 M6.0 INCH PHILLIPS MT CO-OP OBSERVER
STILL SNOWING AT TIME OF REPORT
&&
JBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:50 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 23 hr |
Nearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.